Kansas, 2023

Tornado and Hail in Kansas, May 4, 2023

May 4, 2023 · NWS DDC · 2 events in 2 counties and zones

An isolated storm produced large hail and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated storm produced large hail and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 4, 5:45 PM CST, 23 minutes earlier.

Area forecast discussion, May 4, 5:45 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
645 PM CDT Thu May 4 2023

...Updated Aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 234 PM CDT Thu May 4 2023

A marginal risk for severe weather exists generally area wide
this evening. A developing warm front straddled from northwest to
southeast across the highway 83 corridor will be the impetus for
strong to severe storms. Initial development in the higher terrain
surface convergence region of southeast CO, the HRRR and RRFS
develop somewhat discrete convection along he CO/KS line as early
as 21z / 3 pm, before storms fill in the gap to the east along
the boundary, propagating east through the evening. Severe weather
parameters are not the strongest, however with HREF mean CAPE
indicating a narrow corridor of 1000-1500 MLCAPE along and ahead
of the warm front, the severe potential may increase with time
through the early evening as low level shear parameters increase
along the KS/Oklahoma line. While the shear increases, the more
clustered mode of storms might not be as favorable for larger hail
as single supercells lending to medium confidence for widespread
severe reports. Likewise, the HRRR runs were limiting the 10m wind
fields under the max reflectivity cores to under 50 knots. Still
a few areas should receive precipitation in the quarter to half
inch range complementing the recent wet period at least locally.

For the overnight, the convective outflow boundary may serve as a
focus area for developing fog in the 3 am to 8 am time window.
Visibility was already reduced locally to around 4 miles without
the overnight rain as we should see this evening. The High
Resolution ensemble for overnight is showing patchy to areas of
mean visibility below 1 mile, certainly pointing to increased
confidence in locally dense fog. This can be anywhere there is
enhanced surface moisture convergence, but favored from around the
Dighton - Garden City – Ulysses areas.

Any fog in the west Friday morning ought to rapidly improve on
south winds and boundary layer heating. Less confidence exists in
the speed of removal of low stratus from west to east - the Hays
area would be the last to see low stratus completely erased.
Tonight, cloud coverage is reflected in the lower 80s forecast
temperatures vs the mid 80s forecast highs around Liberal and
Elkhart.

.LONG TERM...(Saturday through Thursday)
Issued at 234 PM CDT Thu May 4 2023

In the extended period, Sunday looks to be the warmest day where
temperatures to 90 degrees or more might be found across the red
hills. The 80s and mild overnight 50s can be expected though the
rest of the 7 day period. ECMWF ensembles point toward the end of
next week for a ramp up for precipitation/convective odds for the
area. THE GFS ensembles are even more robust, and earlier with
timing by mid week, with the output of the 24hr QPF for multi runs
of the ensemble means. If these trends persist, it could be a
good thing for areas of the northern forecast area, namely around
the I-70 corridor which largely missed out on the bulk of the last
round of precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 645 PM CDT Thu May 4 2023

Radar observations once again reveal scattered thunderstorms
across southwest KS this afternoon. However, similar to
yesterday, any direct terminal impact is uncertain, and therefore
any mention of TS was left out of the TAFs. Otherwise, southerly
winds aoa 15 kts gusting to 25 kts will continue for the next
couple hours before becoming light and variable overnight through
much of Friday. After roughly 08-10Z Friday, low stratus/fog will
spread westward and bring MVFR/IFR/LIFR cigs and vis to all
terminals, before clearing and VFR resuming by late morning
through the end of the period.

&&

.FIRE WEATHER...
Issued at 234 PM CDT Thu May 4 2023

Confidence may be waning a bit for the risk for critical fire
weather over the weekend. Critical fire weather criteria may be
met but possibly across a more limited area as the wind fields
offered up by the models don’t look as strong at this time. At
this time, the SPC fire weather outlooks are focusing risk mainly
to our southwest in the New Mexico area. However, the southwest
half of the area should expect near critical conditions in the
warm, more gusty afternoon periods this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  83  50  87 /  40   0  10   0
GCK  51  82  48  83 /  40   0  10   0
EHA  50  87  47  85 /  20   0   0   0
LBL  51  87  48  86 /  20   0   0   0
HYS  55  82  53  86 /  60  10  20  10
P28  58  82  54  90 /  60   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Springer
FIRE WEATHER...Russell
Hazardous weather outlook, May 4, 2:12 AM CST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Thu May 4 2023

KSZ030-031-043>046-061>066-074>081-084>090-050815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Thu May 4 2023 /212 AM MDT Thu May 4 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will be possible across
central and portions of southwest Kansas late this afternoon and
evening. The strongest storms will be capable of producing 1 to 2
inch size hail with locally larger hail possible in south central
Kansas as well as damaging winds in excess of 60 mph. An isolated
tornado cannot be ruled out generally east of a Larned to Dodge
City line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty southwest winds and lower relative humidity is expected to
produce elevated to near-critical fire weather conditions in extreme
southwest Kansas Friday and again Saturday. Outdoor burning is
discouraged.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally east of a Syracuse to
Meade line after 4 PM CDT.

In the hours before

Special weather statement, May 4, 4:19 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT Thu May 4 2023

KSZ043-044-042245-
Lane KS-Scott KS-
519 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of northeastern Scott
and northwestern Lane Counties through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott State Lake, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Scott
and northwestern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10049 3850 10087 3863 10103 3870 10095
TIME...MOT...LOC 2218Z 228DEG 25KT 3862 10088

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, May 4, 4:44 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT Thu May 4 2023

KSZ074-075-042345-
Stanton KS-Grant KS-
544 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of western Grant and
eastern Stanton Counties through 645 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Big Bow around 600 PM CDT.

Other locations in the path of this storm include Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3743 10171 3770 10173 3773 10134 3744 10133
TIME...MOT...LOC 2243Z 254DEG 22KT 3756 10168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, May 4, 5:04 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Thu May 4 2023

KSZ043>045-042330-
Lane KS-Scott KS-Ness KS-
604 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of northeastern Scott,
northwestern Ness and northern Lane Counties through 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shields around 620 PM CDT.

Other locations in the path of this storm include Pendennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 10016 3867 10014 3853 10060 3869 10080
      3870 10077
TIME...MOT...LOC 2304Z 240DEG 17KT 3864 10057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, May 4, 5:31 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Thu May 4 2023

KSZ074-075-084-085-050015-
Stanton KS-Stevens KS-Grant KS-Morton KS-
631 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of northeastern Morton,
southern Grant, northern Stevens and southeastern Stanton Counties
through 715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Feterita, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3721 10170 3743 10170 3751 10116 3717 10115
TIME...MOT...LOC 2331Z 261DEG 27KT 3734 10153

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RUSSELL
Special weather statement, May 4, 5:49 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Thu May 4 2023

KSZ045-064-050030-
Hodgeman KS-Ness KS-
649 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of southeastern Ness
and north central Hodgeman Counties through 730 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ness City, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3829 9958 3820 9996 3839 10009 3855 9959
TIME...MOT...LOC 2349Z 247DEG 24KT 3831 9992

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RUSSELL
Special weather statement, May 4, 5:56 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT Thu May 4 2023

KSZ044-045-050030-
Lane KS-Ness KS-
656 PM CDT Thu May 4 2023

...A strong thunderstorm will impact portions of northwestern Ness
and northeastern Lane Counties through 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pendennis, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Utica around 715 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10016 3853 10000 3847 10022 3870 10050
TIME...MOT...LOC 2356Z 242DEG 18KT 3861 10028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RUSSELL

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Stevens

When
May 4, 6:08 PM CST
Where
Stevens County, 11.18 mi N of Feterita
Measured
1.75 in hail
Reported by
Public
Coordinates
37.310, -101.510

Tornado, Lane

When
May 4, 8:09 PM CST
Where
Lane County, 5.63 mi N of Alamota
Rating
EF0
Path length
0.01 mi
Path width
1 yd
Reported by
NWS Employee
Coordinates
38.530, -100.300

Reported by Off duty NWS Employee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101238, 1101240.